zbMATH — the first resource for mathematics

A generalization of an inequality of V. Markov to multivariate polynomials. II. (English) Zbl 0531.41012
The paper is concerned with multivariate generalizations of the classical Markov’s inequalities for polynomial coefficients [see e.g. I. Natanson, ”Constructive Function Theory, Vol. I” (1964; Zbl 0133.311), p. 56]. Let \(P_{m,r}(x)=\sum_{| k| \leq m}b_ kx^ k\) (where \(b_ k\in {\mathbb{R}}\), \(k\in {\mathbb{N}}^ r_ 0\), \(x^ k=x_ 1^{k_ 1}...x_ 1^{k_ r}\), \(| k| =k_ 1+...+k_ r)\) denote a polynomial in r variables of total degree \(\leq m\). Estimates for the leading coefficients \(b_ k\) with \(| k| =m\) were given by M. Reimer in terms of Chebyshev polynomials \(T_ n\), \(n\in {\mathbb{N}}\) [ibid. 23, 65-69 (1978; Zbl 0386.41020)]. Here the following Theorem is proved: Let \(\| P_{m,r}\| \leq 1\) (uniform norm on the unit cube); let k with \(| k| =m-1\in {\mathbb{N}}\) be arbitrary but fixed and denote by \(\bar r\) the number of nonvanishing components of k. Then \(b_ k\) satisfies the estimate \(| b_ k| \leq 2^{m-\bar r-1}\) with equality if \(P_{m,r}(x)=\prod^{r}_{q=1}T_{k_ q}(x_ q)\). It is shown by example that neither products nor any rational functions of coefficients of the \(T_ n's\) are enough to majorize the \(b_ k's\) if \(| k| \leq m-2\). The paper is related to an earlier note of the author [ibid. 35, 94-97 (1982; Zbl 0487.41008)].

41A17 Inequalities in approximation (Bernstein, Jackson, Nikol’skiĭ-type inequalities)
41A10 Approximation by polynomials
26C05 Real polynomials: analytic properties, etc.
41A63 Multidimensional problems
Full Text: DOI
[1] Chebyshev (Tchebychef), P.L, Théorie des mécanismes connus sous le nom de parallélogrammes, ()
[2] Markov, V, Über polynome, die in einem gegebenem intervalle möglichst wenig von null abweichen, Math. ann., 77, 213-258, (1916), [Russian 1892] · JFM 46.0415.01
[3] Natanson, I.P, ()
[4] Rack, H.-J, ()
[5] Rack, H.-J, A generalization of an inequality of V. Markov to multivariate polynomials, J. approx. theory, 35, 94-97, (1982) · Zbl 0487.41008
[6] Rack, H.-J, Koeffizientenabschätzungen bei polynomen in mehreren variablen, Z. angew. math. mech., 63, No. 5, T371-T372, (1983) · Zbl 0531.65027
[7] Reimer, M, On multivariate polynomials of least deviation from zero on the unit cube, J. approx. theory, 23, 65-69, (1978) · Zbl 0386.41020
[8] Rivlin, T.J, The Chebyshev polynomials, (1974), Wiley New York · Zbl 0291.33012
[9] Schönhage, A, Approximationstheorie, (1971), de Gruyter Berlin · Zbl 0212.41501
[10] Shapiro, H.S, Topics in approximation theory, () · Zbl 0213.08501
[11] Timan, A, Theory of approximation of functions of a real variable, (1963), Pergamon Oxford · Zbl 0117.29001
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.